Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 270, NWS North Platte, NE

August 15, 2018Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2018, 7:45 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 7:45 PM CDT (00:45 UTC)
Expired
Aug 15, 2018, 8:30 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 119 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:02 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
705 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS53 KLBF 160045
SVRLBF
NEC063-111-160130-
/O.NEW.KLBF.SV.W.0270.180816T0045Z-180816T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
745 PM CDT WED AUG 15 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Frontier County in southwestern Nebraska...
  Southeastern Lincoln County in southwestern Nebraska...

* Until 830 PM CDT.

* At 744 PM CDT, a severe thunderstorm was located near Brady, or 21
  miles north of Curtis, moving southeast at 35 mph.

  This is a very dangerous storm.

  HAZARD...Baseball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles.

* Locations impacted include...
  Brady, Moorefield, Jeffrey Canyon State Wildlife Management Area,
  Cottonwood Canyon State Wildlife Management Area and Vroman.

This includes Interstate 80 in Nebraska between mile markers 193 and
207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4093 10065 4112 10038 4108 10024 4105 10024
      4104 10023 4070 10022 4070 10012 4058 10028
TIME...MOT...LOC 0044Z 300DEG 29KT 4094 10042 

HAIL...2.75IN
WIND...60MPH
 
$$

JWS
3 follow-up statements
558 
WWUS53 KLBF 160057
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
757 PM CDT WED AUG 15 2018

NEC063-111-160130-
/O.CON.KLBF.SV.W.0270.000000T0000Z-180816T0130Z/
Frontier NE-Lincoln NE-
757 PM CDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

At 756 PM CDT, a severe thunderstorm was located 10 miles southwest
of Gothenburg, or 18 miles northeast of Curtis, moving southeast at
35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brady, Moorefield, Jeffrey Canyon State Wildlife Management Area,
Cottonwood Canyon State Wildlife Management Area and Vroman.

This includes Interstate 80 in Nebraska between mile markers 193 and
207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 10065 4112 10038 4108 10024 4105 10024
      4104 10023 4070 10022 4070 10012 4058 10028
TIME...MOT...LOC 0056Z 313DEG 28KT 4086 10033 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS
384 
WWUS53 KLBF 160110
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
810 PM CDT WED AUG 15 2018

NEC063-111-160130-
/O.CON.KLBF.SV.W.0270.000000T0000Z-180816T0130Z/
Frontier NE-Lincoln NE-
810 PM CDT WED AUG 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTH CENTRAL FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

At 810 PM CDT, a severe thunderstorm was located 9 miles northeast of
Moorefield, or 16 miles northeast of Curtis, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brady, Moorefield, Jeffrey Canyon State Wildlife Management Area,
Cottonwood Canyon State Wildlife Management Area and Vroman.

This includes Interstate 80 in Nebraska between mile markers 193 and
207.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 10065 4112 10038 4108 10024 4105 10024
      4104 10023 4070 10022 4070 10012 4058 10028
TIME...MOT...LOC 0110Z 309DEG 28KT 4079 10027 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS
413 
WWUS53 KLBF 160126
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
826 PM CDT WED AUG 15 2018

NEC063-111-160136-
/O.EXP.KLBF.SV.W.0270.000000T0000Z-180816T0130Z/
Frontier NE-Lincoln NE-
826 PM CDT WED AUG 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4093 10065 4112 10038 4108 10024 4105 10024
      4104 10023 4070 10022 4070 10012 4058 10028
TIME...MOT...LOC 0126Z 300DEG 29KT 4073 10013 

$$

Snively

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:34 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 15, 6:34 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Wed Aug 15 2018

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Aug 15 2018

Active weather is in store for most of north central Nebraska
through Thursday. Severe weather is possible late this afternoon and
into the evening as a front moves across the region. Large hail and
strong winds will be the primary threats, however, an isolated
tornado is also possible. As the event progresses overnight
Wednesday night, severe potential will diminish and heavy rain will
become the main threat. One to two inches are possible northeast of
a line from Valentine to Broken Bow through 7am CDT Thursday.

Rain will end on Thursday with much of the precipitation east of the
forecast area by 7am to 9am CDT. Lingering showers will continue
east of a line from Broken Bow to Ainsworth through the early
afternoon before tapering off. Daytime high temperatures on Thursday
will rise into the low 80s with locations that experience rain
showers much of the day only rising into the upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Aug 15 2018

The extended period will start off dry as high pressure builds
across the central Plains. Dry weather will remain across the region
through midday Saturday. Expect temperatures to continue in the mid
to upper 80s for Friday and Saturday.

The next chance of rain and thunderstorms will arrive on Saturday
evening. Current model runs are inconsistent in timing of
precipitation arrival. For now, will have rain moving into locations
west of US-83 between 3pm and 6pm CDT. Rain will then progress
eastward through the overnight period. At this time severe potential
appears low, however, isolated thunderstorms are still possible. The
main concern with the rain on Saturday night and early Sunday will
be the potential for heavy rainfall. Locations across the I-80
corridor and into the southern Sandhills could easily see between 1
and 2 inches of new rain. For the most part due to the long duration
of this event and precipitation falling across the Sandhills,
flooding will not be a concern. In addition, small hail and brief
gusty winds could also be possible.

Rain showers will continue into Sunday, however, will be continuing
to move eastward. Rain ends from west to east throughout the day,
with all precipitation exiting the region by Sunday evening.
Additional rainfall up to a half inch is possible through Sunday.

High pressure and dry weather returns on Sunday night. Drier weather
and cooler temperatures will be the main stories through the middle
of next week. High temperatures will start off in the mid to upper
70s on Sunday and slowly rise into the upper 70s to low 80s by next
Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Aug 15 2018

For the KLBF terminal: Expect thunderstorms in the vicinity of the
terminal through 03z Thursday. Some strong storms are possible
from 00z to 02z with sfc wind gusts to 40 KTS, visibilities down
to 1SM, heavy rain and hail. Conds will improve after 04z with
scattered to broken ceilings 12000 to 25000 FT AGL. for the KVTN
terminal: Expect thunderstorms to impact the terminal through 05z
Thursday. conds will improve thereafter with ceilings ranging
from 15000 to 25000 FT AGL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Aug 15, 3:25 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Wed Aug 15 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Wed Aug 15 2018 /225 PM MDT Wed Aug 15 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong thunderstorms are expected to develop this evening across
all of western and north central Nebraska. A few storms could
become severe with large hail, damaging winds, and heavy
rainfall the primary threats. An isolated tornado may be possible
as well. The area of concern for severe weather is north of I-80
with the best chance north of a line from Merriman to Thedford to
Burwell. Rainfall between 1 to 2 inches is possible across
northern Nebraska.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Thunderstorms are possible Saturday night through Sunday morning.
At this time, severe weather is not anticipated. Stay tuned for
later outlooks as the details on this system become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 4pm and 11pm CDT
Wednesday across most of north central Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Local storm report, Aug 15, 7:10 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 W NORTH PLATTE        41.13N 100.79W
08/15/2018  M1.00 INCH       LINCOLN            NE   TRAINED SPOTTER

&&

SNIVELY
Special weather statement, Aug 15, 7:14 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
714 PM CDT WED AUG 15 2018

NEZ008-160100-
Brown NE-
714 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN COUNTY UNTIL 800
PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Elsmere, or 20 miles southwest of Ainsworth,
moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raven, Jones Lake, Willow Lake State Wildlife Management Area, Long
Lake State Wildlife Management Area and Johnsons Corner.

LAT...LON 4222 10015 4235 10015 4235 9967 4213 9967
TIME...MOT...LOC 0014Z 274DEG 22KT 4229 10008

Snively
Local storm report, Aug 15, 7:19 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             NORTH PLATTE            41.13N 100.77W
08/15/2018  E1.25 INCH       LINCOLN            NE   PUBLIC

            REPORTED AT THE 2800 BLOCK OF WEST 6TH STREET.

&&

CBUTTLER
Local storm report, Aug 15, 7:20 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             NORTH PLATTE            41.13N 100.77W
08/15/2018  E1.00 INCH       LINCOLN            NE   NWS EMPLOYEE

            REPORTED NEAR SUNSET AND BUFFALO BILL ROAD.

&&

CBUTTLER
Local storm report, Aug 15, 7:24 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT WED AUG 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             8 WNW NORTH PLATTE      41.18N 100.91W
08/15/2018  E1.75 INCH       LINCOLN            NE   PUBLIC

            REPORT VIA SOCIAL MEDIA OF GOLF BALL SIZE HAIL AND 0.50
            INCHES OF RAINFALL.

&&

JGOMEZ
Special weather statement, Aug 15, 7:44 PM CDT, 1 minute before
Special Weather Statement
National Weather Service North Platte NE
744 PM CDT WED AUG 15 2018

NEZ059-070-071-160130-
Frontier NE-Hayes NE-Lincoln NE-
744 PM CDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FRONTIER...
SOUTHWESTERN LINCOLN AND EASTERN HAYES COUNTIES UNTIL 830 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wallace, or 16 miles north of Hayes Center, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hayes Center, Marengo and Hayes Center State Wildlife Management
Area.

This includes Highway 83 between mile markers 42 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

LAT...LON 4072 10124 4085 10107 4060 10058 4035 10091
TIME...MOT...LOC 0044Z 315DEG 23KT 4074 10109

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:11 PM CDTSevere Thunderstorm WarningLBFLincoln49 min
Aug 15, 7:14 PM CDTSpecial Weather StatementLBFBrown46 min
Aug 15, 7:18 PM CDTAreal Flood AdvisoryLBFLincoln117 min
Aug 15, 7:44 PM CDTSpecial Weather StatementLBFHayes46 min
Aug 15, 7:46 PM CDTSpecial Weather StatementLBFRock44 min
Aug 15, 8:01 PM CDTAreal Flood AdvisoryLBFFrontier, Lincoln119 min
Aug 15, 8:28 PM CDTSpecial Weather StatementLBFGosper32 min
Aug 15, 8:50 PM CDTSpecial Weather StatementLBFGarfield40 min
Aug 15, 9:20 PM CDTSpecial Weather StatementLBFGarfield40 min
Aug 15, 9:59 PM CDTSpecial Weather StatementLBFGarfield16 min
Aug 15, 10:22 PM CDTSpecial Weather StatementLBFLoup38 min
Aug 16, 12:34 AM CDTSpecial Weather StatementLBFRock26 min
Aug 16, 12:59 AM CDTSpecial Weather StatementLBFGarfield31 min
Aug 16, 1:26 AM CDTSpecial Weather StatementLBFGarfield34 min
Aug 16, 1:57 AM CDTSpecial Weather StatementLBFWheeler33 min
Aug 16, 3:23 AM CDTSpecial Weather StatementLBFValley37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.